Nebraska, 2019Hail and Damaging Winds in Nebraska, August 20, 2019
August 20, 2019 · NWS CYS · 12 events in 4 counties and zones
Strong to severe thunderstorms moved across the Nebraska Panhandle producing large hail with damaging winds in excess of 65 mph being the bigger impact to communities. Winds were strong enough to knock down several large tree branches in addition to toppling a recreational vehicle in a camper park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved across the Nebraska Panhandle producing large hail with damaging winds in excess of 65 mph being the bigger impact to communities. Winds were strong enough to knock down several large tree branches in addition to toppling a recreational vehicle in a camper park. Several weather stations across the area also measured these thunderstorm winds with several in excess of 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 20, 9:07 PM MST, 20 minutes earlier.
Area forecast discussion, Aug 20, 9:07 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1007 PM MDT Tue Aug 20 2019
.UPDATE...
Issued at 308 PM MDT Tue Aug 20 2019
A Severe Thunderstorm Watch was just issued for far east southeast
Wyoming and the western Nebraska Panhandle. Please see the Watch
for further details.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 211 PM MDT Tue Aug 20 2019
A potent shortwave will dig south and west over the region this
afternoon and evening, pushing a cold front up against the the
east side of the Laramie Range. This will bring rich low level
moisture into the I-25 corridor, with dewpoints across east
Laramie County and southern Platte County already in the mid to
upper 50s. Moisture is just one of the factors that will allow for
today's thunderstorm development. Other triggers for our late day
and nocturnal convection include MLCAPE between 3000 to 4000 J/kg
along and east of I-25 and 0-6 bulk shear between 35 to 45 knots.
With these values in mind, discrete supercells will be possible,
especially in today's early stages of development. However, by
tonight, storm development will be largely linear, likely in the
infancy stage of MCS development as the storms moves east and out
of the western most portion of the Nebraska Panhandle. The other
factor to note here is the helicity values, which will be above 40
kts, generally north of the I-80 corridor. This factor in
combination with relatively low LCLs leads me to believe that a
tornado or two cannot be ruled out during this round of storms.
Already seeing some development as of 230 PM MDT near Lusk, with
more development expected across southeast Wyoming in the next few
hours. Storms will really get going around and after 5 PM MDT,
becoming widely scattered soon afterwards. Storms will move from
northwest to southeast, and with slow storm motion forecast, heavy
rain that could lead to flash flooding, will be something to look
out for. Storms will finally move east and out of the far-west Nebraska
Panhandle around 3 AM MDT. Besides heavy rain and potential flash
flooding concerns, threats include large hail up to 2 inches,
damaging winds, and frequent lightning. A tornado or two cannot be
ruled out.
Another round of thunderstorms are forecast Wednesday as moisture
gets pulled northward with the expected upslope winds. This could
cause areas of fog along I-80, though there could also be areas
of fog in the early morning hours where heavy rain falls
overnight. Cooler temperatures are forecasts for tomorrow, with
highs in the mid 70s and 80s. Strong and severe thunderstorms are
forecast again under another potent upper level shortwave,
through they may be limited my the cooler weather.
.LONG TERM...(Thursday through next Monday night)
Issued at 335 AM MDT Tue Aug 20 2019
Models continue to be in reasonable agreement through the weekend,
and are now coming into better agreement regarding a pretty strong
cold front for the last week of August arriving sometime next
week.
Models continue to show the slow moving Pacific upper level trough
pushing east across Montana and northern Wyoming Thursday and
Thursday night. The GFS and Canadian are the slowest and show a
decent chance of thunderstorms across the mountains and the
eastern plains through the day and into the evening hours. Decided
to increase POP a bit for these areas into Thursday evening.
Thankfully, shear looks marginal so the severe weather threat is
pretty low. Once this Pacific system moves east, all models show
drier weather across the area during the weekend along with some
pretty warm temperatures in the 80s to low 90s. May need to
increase high temperatures even more on Sunday with most models
showing 700mb temperatures above 16c-18c. Further out, all models
are showing a strong cold front moving into the Pacific NW and the
northern plains, with 700mb temperatures dropping to near zero
early to mid next week. However, models are not in good agreement
regarding the timing of this front with the ECMWF 18 hours later
than the GFS and the Canadian is even later than that. In
addition, some models are showing some pretty cold 700mb
temperatures behind this front, with values as low as -5 across
northern Wyoming and Montana. This bares watching as there is
reasonable agreement with the ensemble forecasts 7 to 9 days out.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1003 PM MDT Tue Aug 20 2019
Wyoming TAFS...VFR at Rawlins.
VFR at Laramie. Wind gusts to 25 knots from 15Z to 01Z.
VFR at Cheyenne until 09Z, then MVFR until 15Z, then VFR.
Nebraska TAFS...VFR at Chadron and Alliance until 08Z, then MVFR
until 15Z, then VFR.
VFR at Scottsbluff and Sidney until 08Z, then MVFR until 15Z,
then VFR. Wind gusts to 23 knots from 15Z to 19Z.
&&
.FIRE WEATHER...
Issued at 211 PM MDT Tue Aug 20 2019
Another hot and dry day west of the Laramie Range, with winds
just below the critical threshold. To the east of the Laramie
Range, scattered to widely scattered thunderstorms, some strong
to severe, will affect the area. A few isolated dry thunderstorms
may make it as far west as FWZ 308; this threat will mostly end by
2000 MDT. Haines Index remains at 6 across Carbon County and will
remain at this level through the week. Winds will decrease
Wednesday, increasing for Thursday as a ridge of high pressure
pushes into the region from the west. A Fire Weather Watch may be
needed for Thursday across areas west of the Laramie Range.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...AB
SHORT TERM...AB
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Aug 20, 2:07 PM MST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Tue Aug 20 2019
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
212115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
307 PM MDT Tue Aug 20 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong to severe thunderstorms likely today with the biggest
concern being large hail up to 2 inches in diameter. A Severe
Thunderstorm Watch is in effect until 11 PM MDT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Severe storms are again possible on Wednesday and then afternoon
thunderstorm chances continue into the weekend.
.Spotter information statement...
Spotter activation is needed today.
WYZ103>106-109>116-212115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
307 PM MDT Tue Aug 20 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated thunderstorms possible along with a few dry thunderstorms
along and near the Laramie Range.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Isolated thunderstorm chances will continue through Monday. Fire
weather concerns increase on Thursday west of the Laramie Range.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 20, 6:34 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 10 SW WHEATLAND 41.95N 105.10W
08/20/2019 PLATTE WY STORM CHASER
RAPID FLOWING WATER AND HAIL DRIFTS ALONG ROAD 34 AND IN
PASTURE LAND. DAN FITTS RELAYED VIA TWITTER.
&&
GCLAYCOMLocal storm report, Aug 20, 6:48 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 10 SW WHEATLAND 41.95N 105.10W
08/20/2019 M2.50 INCH PLATTE WY STORM CHASER
STORM CHASER MEASURED TENNIS BALL SIZED HAIL. HWY 34 MM42
NEAR SYBILLE CREEK.
&&
WILLSLocal storm report, Aug 20, 6:50 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 8 W WHEATLAND 42.05N 105.11W
08/20/2019 PLATTE WY TRAINED SPOTTER
REPORTS INTERSECTION OF PALMER CANYON ROAD AND COONEY
HILLS UNDER FLOWING WATER.
&&
GCLAYCOMLocal storm report, Aug 20, 8:39 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
939 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM FLASH FLOOD 10 SW WHEATLAND 41.95N 105.10W
08/20/2019 PLATTE WY EMERGENCY MNGR
DEADHEAD CREEK ROAD FLOODED WITH WATER FLOWING INTO
SYBILLE CREEK. SYBILLE CREEK RUNNING VERY HIGH.
&&
GCLAYCOMSpecial weather statement, Aug 20, 8:42 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
942 PM MDT Tue Aug 20 2019
WYZ106>108-210445-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
942 PM MDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 1045 PM MDT...
At 942 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wheatland, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wheatland, Guernsey, Grayrocks Reservoir, Chugcreek, Lakeview North
and Y-O Ranch.
This includes Interstate 25 in Wyoming between mile markers 74 and
83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.
LAT...LON 4196 10500 4209 10503 4226 10475 4201 10461
TIME...MOT...LOC 0342Z 248DEG 10KT 4205 10497
Worley
Local storm report, Aug 20, 8:44 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
944 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM FLASH FLOOD 9 SW WHEATLAND 41.96N 105.08W
08/20/2019 PLATTE WY EMERGENCY MNGR
HIGHWAY 34 FLOODED BETWEEN DEADHEAD CREEK ROAD AND MILE
MARKER 43.
&&
GCLAYCOMThunderstorm Wind, Scotts Bluff
- When
- August 20, 9:27 PM MST
- Where
- Scotts Bluff County, 0.51 mi W of Gering
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 41.830, -103.670
Photos received showing a large recreation vehicle trailer blown over at the Roddoux RV park.
Thunderstorm Wind, Scotts Bluff
- When
- August 20, 9:33 PM MST
- Where
- Scotts Bluff County, 1.54 mi E of Scottsbluff
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.870, -103.640
Winds measured at the KNEB weather station with noted tree damage surrounding the studio.
Hail, Scotts Bluff
- When
- August 20, 9:34 PM MST
- Where
- Scotts Bluff County, Scottsbluff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.870, -103.670
Thunderstorm Wind, Scotts Bluff
- When
- August 20, 9:34 PM MST
- Where
- Scotts Bluff County, 2.14 mi SSW of Gering
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 41.800, -103.670
Observer estimated the reported wind gusts using handheld anemometer.
Thunderstorm Wind, Scotts Bluff
- When
- August 20, 9:34 PM MST
- Where
- Scotts Bluff County, 1.47 mi NNE of Scottsbluff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -103.660
Observer estimated the winds based on the area surroundings reacting to the thunderstorm winds.
Thunderstorm Wind, Scotts Bluff
- When
- August 20, 9:46 PM MST
- Where
- Scotts Bluff County, 0.51 mi W of Gering
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -103.670
Several large diameter tree branches were reported knocked down.
Thunderstorm Wind, Scotts Bluff
- When
- August 20, 9:48 PM MST
- Where
- Scotts Bluff County, 0.51 mi W of (Bff)helig Field
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.870, -103.600
Sensor at the Scotts Bluff Airport measured the recorded wind speeds.
Thunderstorm Wind, Scotts Bluff
- When
- August 20, 10:26 PM MST
- Where
- Scotts Bluff County, 1.54 mi E of Scottsbluff
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.870, -103.640
KNEB weather station measured the recorded wind speed with nearby extensive tree damage.
Thunderstorm Wind, Scotts Bluff
- When
- August 20, 10:28 PM MST
- Where
- Scotts Bluff County, Melbeta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 41.780, -103.520
Multiple trees were knocked down from thunderstorm winds blocking roadway access along several area roads.
Thunderstorm Wind, Morrill
- When
- August 20, 10:41 PM MST
- Where
- Morrill County, Bridgeport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.670, -103.100
Thunderstorm winds measured by a KNEB automated weather station.
Thunderstorm Wind, Box Butte
- When
- August 20, 10:44 PM MST
- Where
- Box Butte County, Alliance
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 42.100, -102.870
Thunderstorm winds measured by a KNEB automated weather station.
Thunderstorm Wind, Cheyenne
- When
- August 20, 10:47 PM MST
- Where
- Cheyenne County, 0.69 mi N of Dalton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.420, -102.970
Thunderstorm winds measured by a KNEB automated weather station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 20 to 22, 201911 deaths · 33 events
- Excessive Heat in Arizona, August 20 to 21, 20192 deaths · 7 events
- Damaging Winds in Illinois, August 20, 2019$275,000 · 52 kt wind · 37 events
- Wildfire in Texas, August 20 to 30, 2019$1.5 million · 1 event
- Hail and Heavy Rain in Nebraska, August 20 to 21, 2019$550,000 · 1.75 in hail · 2 events
- Damaging Winds in Indiana, August 20, 20191 injured · $96,000 · 63 kt wind · 30 events
- Damaging Winds and Lightning Strike in Minnesota, August 20, 2019$200,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 20, 2019$122,000 · 50 kt wind · 9 events
- Damaging Winds in Kentucky, August 20, 2019$80,000 · 55 kt wind · 13 events
- Damaging Winds in Ohio, August 20, 2019$67,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in Tennessee, August 20, 2019$51,000 · 55 kt wind · 10 events
- Damaging Winds in Ohio, August 20, 2019$26,000 · 52 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842515, 842516, 842517, 842518, 842519, 842520, 842521, 843917, 842523, 842524, 842525, 842526.